Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 3, NWS Newport/Morehead City, NC

March 11, 2015Dare County, Tyrrell County, Washington County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 11, 2015, 5:59 PM EDT for Dare County, Tyrrell County, Washington County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2015, 5:59 PM EDT (21:59 UTC)
Expired
Mar 11, 2015, 6:45 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Dare County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 136 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2015-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2015-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS52 KMHX 112159
SVRMHX
NCC055-177-187-112245-
/O.NEW.KMHX.SV.W.0003.150311T2159Z-150311T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
559 PM EDT WED MAR 11 2015

THE NATIONAL WEATHER SERVICE IN NEWPORT  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MAINLAND DARE COUNTY IN EASTERN NORTH CAROLINA...
  EASTERN WASHINGTON COUNTY IN EASTERN NORTH CAROLINA...
  TYRRELL COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 645 PM EDT

* AT 558 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTH OF CAPE COLONY...
  OR 14 MILES EAST OF PLYMOUTH...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBIA AND CRESWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3593 7638 3592 7628 3592 7627 3595 7631
      3592 7592 3588 7587 3589 7587 3592 7590
      3591 7584 3564 7588 3567 7590 3567 7601
      3580 7599 3580 7606 3567 7605 3570 7614
      3568 7625 3579 7657 3594 7653 3598 7641
TIME...MOT...LOC 2158Z 275DEG 34KT 3584 7649 

$$

5
1 follow-up statement
544 
WWUS52 KMHX 112226
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
626 PM EDT WED MAR 11 2015

NCC187-112236-
/O.CAN.KMHX.SV.W.0003.000000T0000Z-150311T2245Z/
WASHINGTON NC-
626 PM EDT WED MAR 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHINGTON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3572 7630 3591 7632 3590 7590 3588 7587
      3589 7587 3590 7588 3590 7585 3565 7589
      3567 7590 3567 7601 3580 7599 3580 7606
      3567 7605 3570 7614
TIME...MOT...LOC 2226Z 277DEG 30KT 3581 7620 

$$

NCC055-177-112245-
/O.CON.KMHX.SV.W.0003.000000T0000Z-150311T2245Z/
MAINLAND DARE NC-TYRRELL NC-
626 PM EDT WED MAR 11 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR WESTERN MAINLAND DARE AND CENTRAL TYRRELL COUNTIES...

AT 626 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF COLUMBIA...OR 27 MILES
SOUTH OF WEEKSVILLE...MOVING EAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WESTERN MAINLAND DARE AND CENTRAL TYRRELL COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3572 7630 3591 7632 3590 7590 3588 7587
      3589 7587 3590 7588 3590 7585 3565 7589
      3567 7590 3567 7601 3580 7599 3580 7606
      3567 7605 3570 7614
TIME...MOT...LOC 2226Z 277DEG 30KT 3581 7620 

$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 3:55 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 11, 3:55 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 PM EDT WED MAR 11 2015

.SYNOPSIS...
A COLD FRONT DRIFTS SOUTH THROUGH THE AREA THIS EVENING. STRONG
HIGH PRESSURE WILL BUILD IN FROM THE NORTH THURSDAY. A TROUGH OF
LOW PRESSURE AND WARM FRONT WILL LIFT NORTH FRIDAY INTO SATURDAY.
A COLD FRONT WILL CROSS THE REGION LATE THIS WEEKEND FOLLOWED BY
HIGH PRESSURE MONDAY. ANOTHER COLD FRONT WILL CROSS ON TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM WEDNESDAY... FOG/STRATUS IS DISSIPATING BUT
CONTINUES TO AFFECT TO AFFECT PORTIONS OF THE CRYSTAL
COAST/SOUTHERN OUTER BANKS. THINK IT WILL CONTINUE TO DISSIPATE
BUT WILL LIKELY PERSIST UNTIL THE FRONT CROSSES THE WATERS THIS
EVENING AFTER 00Z AND FLOW SHIFTS TO THE NORTH. THE HIGH
RESOLUTION MODELS INDICATE CONVECTIVE DEVELOPMENT NORTH OF THE
NEUSE RIVER TO VA BORDER AFTER 20Z AHEAD OF THE FRONT THEN AN AREA
OF LIGHT RAIN BEHIND THE FRONT. WILL CONTINUE LIKELY POPS
THROUGHOUT TONIGHT AND INDICATE RAPID DRYING AFTER 09Z PER LATEST
GUIDANCE ALTHOUGH SPRINKLES COULD LINGER UNTIL 12Z SOUTHERN AREAS.
OVERNIGHT LOWS WILL BE IN THE UPPER 40S TO LOWER 50S.

&&

.SHORT TERM /THURSDAY/...
AS OF 330 PM WEDNESDAY...DRIER AND SIGNIFICANTLY COOLER WEATHER
ON TAP FOR THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH. ANY
CLOUDS SOUTH PORTION SHOULD DISSIPATE BY 15Z WITH MOSTLY SUNNY
SKIES EXPECTED . THE LATEST MET/MAV MOS HAS COME IN WARMER AND
MATCHES UP WELL WITH 00Z ECMWF MOS SO WILL INDICATE HIGHS IN THE
LOWER TO MIDDLE 60S WHICH IS ABOUT 20 DEGREES COOLER THAN
WEDNESDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS OF 345 PM WED...COOL BUT DRY CONDITIONS ON THURSDAY NIGHT AS
GOOD RADIATIONAL COOLING SETS UP WITH CLEAR SKIES AND LIGHT WINDS
ALONG WITH LOW TD'S. LOWS SHOULD FALL INTO THE 30S INLAND TO 40S
COAST.

FRIDAY...SFC HIGH PRESSURE WILL SLIDE OFF THE NEW ENGLAND COAST
ALLOWING FOR A RETURN SOUTH TO SOUTHEAST FLOW TO DEVELOP. TEMPS
WILL BE NEAR CLIMO WITH HIGHS GENERALLY IN THE LOW 60S UNDER
INCREASING CLOUDS AS WARM FRONT BEGINS TO LIFT NORTH. THIS WILL
BRING INCREASING LIGHT RAIN CHANCES MAINLY IN THE AFTERNOON INTO
THE EVENING. HAVE INCREASING POP TREND FROM WEST TO EAST DURING
THIS TIME PERIOD. QPF VALS GENERALLY ON THE LOW SIDE AS BEST DEEP
LAYER FORCING WILL REMAIN WELL WEST OF THE AREA.

SLIGHTLY BETTER SHOWER CHANCES ON SAT AS GOOD MOISTURE ADVECTION
OCCURS WITH BNDRY STREAMLINES CONVERGING ON E NC. THREW IN SLIGHT
CHANCE THUNDER AS SOME INSTABILITY...ALBEIT WEAK...MAY BE
PRESENT...THOUGH PLENTIFUL CLOUD COVER SHOULD BE PRESENT TO
PREVENT MORE THAN AN ISO EMBEDDED STORM. IT WILL BE WARM AND HUMID
WITH HIGHS GENERALLY IN THE 70-74 DEGREE RANGE...WITH 60S ON THE
COAST.

SUN INTO EARLY WEEK...AS THE LOW PRESSURE SYSTEM LIFTS NORTH AND
WEST OF THE AREA...ITS ASSOCIATED COLD FRONT WILL CROSS EASTERN
NC EARLY SUNDAY MORNING AND BRING DRIER CONDITIONS ON SUNDAY WITH
A RETURN TO SUNSHINE AND PLEASANTLY WARM TEMPS. THICKNESSES DO
NOT DROP ALL THAT MUCH AND IN FACT...A WNW LOW LEVEL FLOW
INDICATES DRY COMPRESSIONAL HEATING SO HAVE EDGED HIGH TEMPS UP A
BIT WITH MANY LOCALES REACHING THE 70 DEGREE MARK. HIGH PRESSURE
WILL BUILD BEHIND THE FRONT AND A SHORTWAVE MOVING ALOFT...WILL
BRING DRIER CONDITIONS WITH TEMPS NEAR NORMAL UNDER NW FLOW ALOFT
EARLY NEXT WEEK. A REINFORCING COLD FRONT WITH LIMITED MOISTURE
WILL PASS THROUGH ON TUESDAY WITH POSSIBLY BELOW NORMAL TEMPS BY
MID WEEK NEXT WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/...
AS OF 200 PM WEDNESDAY...CONDITIONS WILL DETERIORATE AFTER 20Z AS
SHOWERS DEVELOP AHEAD OF AN ADVANCING COLD FRONT WHICH IS FORECAST
TO MOVE THROUGH ALL OF THE TAF SITES BY 01Z. BEHIND THE FRONT
EXPECT A SEVERAL HOUR PERIOD OF LIGHT RAIN AND IFR CEILINGS WHICH
WILL PERSIST MOST OF THE NIGHT. CONDITIONS SHOULD IMPROVE TO VFR
BY 12Z THURSDAY AS HIGH PRESSURE AND DRIER AIR FILTER INTO THE
AREA. WINDS WILL GUST TO 20 KT IN THE WESTERLY FLOW AHEAD OF THE
FRONT AND IN THE NORTHERLY POST FRONTAL FLOW.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 345 PM WED...VFR CONDITIONS WILL CONTINUE INTO FRIDAY...BUT
RAIN CHANCES INCREASE LATE FRIDAY AFTERNOON INTO SATURDAY WITH SUB
VFR CONDITIONS LIKELY BY FRIDAY NIGHT POSSIBLY INTO SAT. COLD
FRONT WILL MOVE THROUGH BY EARLY SUN MORNING WITH A RETURN TO VFR
AND SUNSHINE.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY/...
AS OF 200 PM WEDNESDAY...ADVISORIES HAVE BEEN ISSUED FOR ALL OF
THE COASTAL WATERS AND THE PAMLICO SOUND FOR AFFECTS OF FRONT
CROSSING THE WATERS THIS EVENING AND THEN STRONG HIGH PRESSURE
BUILDING IN FROM THE NORTH THURSDAY. PREFONTAL WESTERLY WINDS 15
TO 25 KT WILL SHIFT TO NORTHERLY 20 TO 30 KT LATE TONIGHT INTO
FRIDAY WITH SEAS 3 TO 6 FT THIS EVENING BUILDING TO 5 TO 8 FT
THURSDAY. DISSIPATING AREAS OF FOG WILL CONTINUE OVER PORTIONS OF
THE SOUTHERN/CENTRAL WATERS UNTIL THE FRONT CROSSES THE WATERS
AFTER 00Z SO WILL CONTINUE THE DENSE FOG ADVISORY UNTIL 7 PM.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 345 PM...THE SCA CONDITIONS SHOULD WANE EARLY FRI AS
WINDS/SEAS DIMINISH. BOTH WINDS AND SEAS WILL INCREASE BACK TO
SCA CRITERIA ON SATURDAY AS SOUTHWESTERLY PRESSURE GRADIENT
TIGHTENS IN ADVANCE OF NEXT COLD FRONT SET TO MOVE THROUGH EARLY
SUNDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...DENSE FOG ADVISORY UNTIL 7 PM EDT THIS EVENING FOR AMZ135-152-
     154-156-158.
     SMALL CRAFT ADVISORY FROM 5 AM TO 8 PM EDT THURSDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR AMZ152-154-
     156.
     SMALL CRAFT ADVISORY FROM 8 AM THURSDAY TO 2 AM EDT FRIDAY FOR
     AMZ150.
     SMALL CRAFT ADVISORY FROM 5 AM THURSDAY TO 8 AM EDT SATURDAY
     FOR AMZ158.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...TL
AVIATION...JME/TL
MARINE...JME/TL
Hazardous weather outlook, Mar 11, 4:04 AM EDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
404 AM EDT WED MAR 11 2015

NCZ095-098-103-104-120815-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
404 AM EDT WED MAR 11 2015

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-120815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
404 AM EDT WED MAR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 11, 4:40 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
440 PM EDT WED MAR 11 2015

NCZ029-044-112130-
PITT-MARTIN-
440 PM EDT WED MAR 11 2015

...A STRONG THUNDERSTORM WILL AFFECT PITT...MARTIN...

AT 439 PM EDT...A STRONG THUNDERSTORM WAS NEAR TARBORO...MOVING EAST
AT 50 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTON...BETHEL...ROBERSONVILLE...FOUNTAIN...HAMILTON...OAK
CITY...PARMELE...EVERETTS...FALKLAND AND HASSELL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3601 7721 3593 7719 3593 7709 3594 7704
      3586 7703 3590 7693 3586 7684 3589 7683
      3586 7677 3585 7682 3585 7687 3582 7691
      3566 7766 3569 7765 3580 7747 3582 7735
      3591 7734 3596 7738
TIME...MOT...LOC 2039Z 254DEG 41KT 3582 7759

8
Local storm report, Mar 11, 5:33 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
533 PM EDT WED MAR 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     GREENVILLE              35.60N  77.37W
03/11/2015                   PITT               NC   BROADCAST MEDIA

            5 POWER POLES DOWN ON HIGHWAY 11 NEAR NORTH PITT HIGH
            SCHOOL

&&

EVENT NUMBER MHX1500211

AUSTIN

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 11:22 PM EDTMarine Dense Fog AdvisoryMHX11 hr
Mar 10, 11:26 PM EDTDense Fog AdvisoryMHX11 hr
Mar 11, 10:24 AM EDTMarine Dense Fog AdvisoryMHX9 hr
Mar 11, 3:13 PM EDTSmall Craft AdvisoryMHX47 hr
Mar 11, 4:40 PM EDTSpecial Weather StatementMHXMartin50 min
Mar 11, 5:06 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt39 min
Mar 11, 5:42 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Martin, Washington48 min
Mar 11, 6:08 PM EDTSpecial Marine WarningMHX37 min
Mar 11, 6:21 PM EDTSpecial Marine WarningMHX24 min
Mar 11, 6:29 PM EDTSevere Thunderstorm WarningMHXHyde31 min
Mar 11, 6:46 PM EDTSpecial Weather StatementMHXDare44 min
Mar 11, 6:47 PM EDTSpecial Marine WarningMHX43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.